MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Pain (1994); Obstruction/Occlusion (2422)
Date of Event 02/14/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a zenith flex with spiral-z technology aaa endovascular graft iliac leg that was placed on (b)(6)2016 in the right iliac limb of a now 79 year old man has occluded.It was discovered on (b)(6)2023 during a cta when the patient presented to the emergency department with the complaint of sciatica pain.The patient was reported to have been regular with follow up scans and has had no signs of occlusion in the past.The previous scan in (b)(6)2022 was clear.The patient started to develop symptoms in (b)(6) 2022 and was being treated for sciatica by his general physician.A reintervention is scheduled for (b)(6) 2023, when the surgeon plans to thrombolise the occlusion with an atherectomy catheter and reline the bifurcation and proximal limbs with expandable covered stents.Additional information regarding the event and patient outcome has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
Additional customer information - postal code: (b)(6).Initial reporter phone: (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided on 26feb2023.The patient underwent a follow up procedure on (b)(6) 2023.During the procedure the occlusion was thrombolized.Kissing stents (balloon expandable) were placed.The final imaging run was good.However, some clot remains.It is unknown if the patient had been prescribed antiplatelet or anticoagulation therapy prior to the index procedure.However, the patient was prescribed anticoagulant medication after the index procedure and had not ceased the medication prior to the occlusion.
 
Event or Problem Description
During the investigation imaging was reviewed, two additional devices were noted to be placed for patient identifier 388378 in which thrombus was found at both zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-56-zt, lot 6044954), placed on the left, contralateral side (reported under mdr # 1820334-2023-00601) and zenith low profile aaa endovascular graft main body (rpn: zalb-36-128, lot a957939).
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional information: b5, d10 investigation ¿ evaluation a physician from (b)(6) hospital, wollongong, new south wales, australia reported a right limb occlusion.The patient was a 79-year-old male who had been diagnosed with an abdominal aortic aneurysm and had undergone an endovascular aortic repair (evar) on (b)(6) 2016.During the evar the following cook devices were placed: zenith low profile aaa endovascular graft main body (rpn: zalb-36-128, lot a957939) zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-56-zt, lot 6044954), placed on the left, contralateral side zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-74-zt, lot 6479148), placed on the right ipsilateral after the index evar in 2016 the patient had been prescribed an anticoagulant medication.It was reported that the patient had been regular with follow up scans and had no signs of occlusion in the past.A cta scan completed in october 2022 was clear.The patient began developing sciatica symptoms in november 2022 and the general practitioner (gp) was overseeing the treatment.The patient presented to the emergency department on (b)(6) 2023.A computed tomography angiography scan identified right limb occlusion.A reintervention was completed on (b)(6) 2023.The occlusion was thrombolized and kissing stents (v12 balloon expandable) were placed.The final angiography run was good.However, some clot remained.Imaging was provided for the investigation.An imaging review was completed by j.Louie rankin, arrt, a member of the cook medical planning and sizing team on (b)(6) 2023.Intravascular ultrasound (ivus) postoperative imaging dated (b)(6) 2023 was provided for the investigation.The image reviewer was unable to evaluate the limb extensions with the imaging provided.A postoperative ct scan dated (b)(6) 2023 was reviewed.Thrombus was noted throughout the zalb-36-128.Additionally thrombus was identified at the contralateral limb and zsle-20-74-zt overlap.Reviews of documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions, quality control procedures, and specifications of the complaint device were conducted during the investigation.The complaint device was not returned for investigation; therefore, no physical examination could be conducted.However, medical imaging was provided by the customer for expert review.On (b)(6) 2023 an image review was completed by an endovascular planning specialist.A ct scan dated (b)(6) 2023 was reviewed.The overlap of the ipsilateral leg graft above the main body was aligned with the flow divider.The contralateral leg graft overlap above the main body was 10 mm.The image reviewer noted thrombus throughout the zalb-36-128 and thrombus noted in the contralateral limb and the zsle (zsle-20-56-zt) overlap.Thrombus was also seen throughout the right ipsilateral limb (zsle-20-74-zt).Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot 6479148 and the related subassembly lots revealed no related non-conformances.A database search was completed and found no other lot related complaints.Evidence provided by the complaint facility, device history record, complaint history, and manufacturing documents suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Cook also reviewed product labeling.The product ifu, t_zaaasz_rev3 ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: 4.1 general ¿ additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysms, size and/or persistent endoleak or migration may lead to aneurysm rupture ¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment, and follow-up ¿ zenith spiral-z iliac artery distal fixation sire greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.¿ pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.¿ follow-up imaging should be carefully reviewed for narrowing within the leg graft.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.¿ patients with poor outflow or a hypercoagulable state (e.G, cancer) may be at an increased risk of a thromboembolic event.¿ the zenith spiral-z aaa iliac leg with the z-trak introduction system is not recommended in patients who cannot tolerate contrast agents necessary for intraoperative and postoperative follow-up imaging.All patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.¿ inability to maintain patency of at least one internal iliac artery or occlusion of an indispensable inferior mesenteric artery may increase the risk of pelvic/bowel ischemia lengths ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.4.5 implant procedure ¿ inaccurate placement and/or incomplete sealing of the zenith spiral-z endovascular aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries ¿ excessive overlap 10mm above the main body bifurcation may increase the risk of limb thrombosis.5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: ¿ aortic damage, including perforation, dissection, bleeding, rupture and death ¿ arterial or venous thrombosis and/or pseudoaneurysm ¿ endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component/ suture break; occlusion; infection; stent fracture; graft material wear; dilation; erosion; puncture; pergraft flow; and corrosion ¿ graft or native vessel occlusion ¿ renal complications and subsequent attendant problems (e.G., dehiscence, infection) ¿ vessel damage 7.1 individualization of treatment the risks and benefits should be carefully considered for each patient before use of the zenith spiral-z aaa iliac leg.Additional considerations for patient selection include, but are not limited to: ¿ patient¿s age and life expectancy ¿ co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity) ¿ patient¿s suitability for open surgical repair ¿ patient¿s anatomical suitability for endovascular repair ¿ the risk of aneurysm rupture compared to the risk of treatment with zenith spiral-z aaa iliac leg ¿ patient¿s ability to tolerate general, regional or local anesthesia ¿ iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath ¿ zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) ¿ freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.The final treatment decision is at the discretion of the physician and patient.8 patient counseling information in addition to the risks and benefits of an endovascular repair, the physician should assess the patient¿s commitment and compliance to postoperative follow-up as necessary to ensure continuing safe and effective results.Listed below are additional topics to discuss with the patient as to expectations after an endovascular repair: ¿ all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.¿ patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements is required and should be considered a life-long commitment to the patient¿s health and well-being.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.11.1.5 note: if using this device in conjunction with a zenith alpha abdominal endovascular graft or zenith low profile endovascular graft, proceed to section 11.1.6, ipsilateral iliac leg placement and deployment in conjunction with zenith alpha abdominal endovascular graft or zenith low profile endovascular graft.For all other systems, continue with steps 1-7 below.11.1.6 ipsilateral iliac leg placement and deployment in conjunction with zenith alpha abdominal endovascular graft or zenith low profile endovascular graft 4.Introduce the ipsilateral iliac leg delivery system and continue advancing slowly until the proximal edge of the ipsilateral leg graft aligns with the proximal edge of the previously-placed contralateral leg graft.Based on the information provided, review of provided imaging, and the results of the investigation, cook has determined cause not established.Thrombus/occlusion is a known inherent risk of using the device.Per ifu packaged with the device, ¿introduce the ipsilateral iliac leg delivery system and continue advancing slowly until the proximal edge of the ipsilateral leg graft aligns with the proximal edge of the previously placed contralateral leg graft.¿ although the ifu states to align the ipsilateral leg with the contralateral leg and the image reviewer noted a misalignment of 10 mm, it is unknown what affect this would have on the failure mode.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16409093
Report Number1820334-2023-00162
Device Sequence Number6082016
Product Code MIH
UDI-Device Identifier10827002552422
UDI-Public(01)10827002552422(17)190105(10)6479148
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/05/2019
Device Model NumberN/A
Device Catalogue NumberZSLE-20-74-ZT
Device Lot Number6479148
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/14/2023
Supplement Date Received by Manufacturer02/26/2023
05/12/2023
Initial Report FDA Received Date02/21/2023
Supplement Report FDA Received Date02/27/2023
05/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/05/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK ZALB-36-128, LOT A957939; COOK ZSLE-20-56-ZT, LOT 6044954
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexMale